Alert archive / Montana / High Wind Warnings in 2026
High Wind Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 20, 2026, 1:05 PM MST for 6 counties in Montana. It took effect at Jan 21, 2026, 12:00 AM MST. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 20, 2026, 1:05 PM MST (20:05 UTC)
- In effect from
- Jan 21, 2026, 12:00 AM MST
- Expired
- Jan 21, 2026, 8:00 AM MST
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 121 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 1:00 AM MST | NON-TSTM WND GST 65 | 18 W Hogeland, MT | Mesonet station MTM37 19.9 N Zurich (MT-MESO). |
| Jan 21, 1:52 AM MST | NON-TSTM WND GST 64 | 7 Ese Hilger, MT | Mesonet station JPKM8 Judith Peak RAWS. |
| Jan 21, 1:53 AM MST | NON-TSTM WND GST 59 | 15 E Whitlash, MT | Mesonet station GW0718 Joplin 25nnw. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637 WWUS75 KTFX 202005 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 105 PM MST Tue Jan 20 2026 MTZ304-311-211115- /O.NEW.KTFX.HW.W.0006.260121T0700Z-260121T1500Z/ Eastern Toole and Liberty-Bears Paw Mountains and Southern Blaine- Including the following locations: Shelby, Whitlash, Rocky Boy, Galata, Devon, Lothair, Joplin, and Chester 105 PM MST Tue Jan 20 2026 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST WEDNESDAY... * WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Eastern Toole and Liberty Counties, and Bears Paw Mountains and Southern Blaine. * WHEN...From midnight tonight to 8 AM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ IG
2 follow-up statements
833 WWUS75 KTFX 210913 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 213 AM MST Wed Jan 21 2026 MTZ306-314-211500- /O.EXA.KTFX.HW.W.0006.000000T0000Z-260121T1500Z/ Northern Blaine County-Fergus County below 4500ft- Including the following locations: Chinook, Zurich, Hogeland, Harlem, Fort Belknap, Lewistown, and Hilger 213 AM MST Wed Jan 21 2026 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph this morning. * WHERE...Fergus County below 4500ft and Northern Blaine County. * WHEN...Until 8 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ304-311-211500- /O.CON.KTFX.HW.W.0006.000000T0000Z-260121T1500Z/ Eastern Toole and Liberty-Bears Paw Mountains and Southern Blaine- Including the following locations: Devon, Chester, Rocky Boy, Whitlash, Joplin, Galata, Lothair, and Shelby 213 AM MST Wed Jan 21 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph this morning. * WHERE...Eastern Toole and Liberty Counties, and Bears Paw Mountains and Southern Blaine. * WHEN...Until 8 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
766 WWUS75 KTFX 211433 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 733 AM MST Wed Jan 21 2026 MTZ304-306-311-314-211545- /O.EXP.KTFX.HW.W.0006.000000T0000Z-260121T1500Z/ Eastern Toole and Liberty-Northern Blaine County-Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft- Including the following locations: Lothair, Galata, Chinook, Zurich, Harlem, Hogeland, Chester, Fort Belknap, Lewistown, Rocky Boy, Joplin, Shelby, Devon, Whitlash, and Hilger 733 AM MST Wed Jan 21 2026 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... The threat has ended. $$ IG
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 11:15 AM MST, 1 hour 50 minutes earlier. Its key messages:
- Gusty north to northwest winds and snow showers accompany a quick moving weather disturbance across north-central and central Montana this morning.
- Another period of gusty north winds is expected later tonight through Wednesday morning across north-central Montana with locally stronger winds near the island mountain ranges.
- A period of colder temperatures is likely Thursday and Friday with the coldest airmass affecting eastern portions of north- central Montana.
Area forecast discussion, Jan 20, 11:15 AM MST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1115 AM MST Tue Jan 20 2026 Aviation Section Updated. .KEY MESSAGES... - Gusty north to northwest winds and snow showers accompany a quick moving weather disturbance across north-central and central Montana this morning. - Another period of gusty north winds is expected later tonight through Wednesday morning across north-central Montana with locally stronger winds near the island mountain ranges. - A period of colder temperatures is likely Thursday and Friday with the coldest airmass affecting eastern portions of north- central Montana. && .UPDATE... /Issued 815 AM MST Tue Jan 20 2026/ Light snow will continue to push south through Central Montana this morning. It will mostly diminish before it reaches Southwestern Montana. If traveling in Central Montana this morning be prepared for slick spots and reduced visibility. The current Special Weather Statement handles the current situation well. For the update, wind speeds and gusts were increased across North-central Montana to better reflect current observations and trends. Pops across portions of North-central, Central, and Southwestern Montana were increased through early this afternoon to reflect current observations and trends and the latest hi-res model guidance. The rest of the forecast is on track. -IG && .DISCUSSION... /Issued 815 AM MST Tue Jan 20 2026/ - Meteorological Overview: The Northern Rockies and MT remain on the far SW periphery of a deep upper level trough centered near Hudson Bay through the remainder of the work week. The next clipper-type shortwave disturbance pivoting around the trough will move south across the area this morning, bringing a shift to gusty northwest winds and a period of snow showers as it quickly moves through the area. Low level cold advection and surface pressure rises will support gusts in the 30-40 mph range across much of north-central and central MT this morning with a few higher gusts near the island mountain ranges. Enough moisture and shallow instability (mostly below 700MB) will develop across north-centrla MT this morning to support the development of snow showers with enhanced coverage near the north slopes of central MT mountains, especially the Little Belts and Snowies. Snow showers and winds will decrease this afternoon as the quick moving system exits the area with relatively dry and less windy conditions persisting through this evening before the next disturbance arrives later tonight. This system will have less moisture and a limited coverage of a few snow showers/flurries as it moves through early Wednesday morning, but potential for higher wind/gust speeds as an area of 45-50kt flow at 850-700mb moves across eastern portions of north-central MT, where a few gusts in excess of 50 mph area possible near the island mountain ranges. Temperatures cool to near seasonal averages today with slight additional cooling on Wednesday. More noticeable cooling is expected Thursday and Friday as a strong surface high shifts from the Canadian Prairies south through the Dakotas. The coldest of this airmass remains east of the area but temperatures will fall below seasonal averages with the coldest temperatures on the plains. Some warming is likely this weekend as the upper level pattern de-amplifies some and the Canadian trough shifts east, but the area is likely to remain under a northwest flow aloft with some uncertainty in the potential for additional disturbances to move through by then. Hoenisch - Forecast Confidence & Scenarios: Snowfall amounts in excess of 2 inches are likely (>70% probability) across the Little Belts and Snowies this morning. Weakly unstable northerly flow will favor some enhancement along and adjacent to the north slopes of these ranges with some potential for a period of more widespread snow showers across Judith Basin and Fergus Counties this morning, where localized accumulation to around 1" is possible. While snowfall amounts are fairly low, gusty winds will occur with the snow showers and may may briefly impact areas along US-87 from Belt east to Lewistown this morning with locally reduced visibility. Hoenisch && .AVIATION... 20/18Z TAF Period As the front continues to move south over central and southwest Montana, winds will increase right as the front passes along with light snow showers that will primarily impact slantwise visibility. Low-VFR to IFR CIGs are expected through the morning before gradually lifting towards the late afternoon hours. The next weather disturbance arrives on Wednesday with some increasing low to mid-level clouds after 21/12Z which will bring back low-VFR CIGs and periods of mountain obscuration across the region. -thor && .PRELIMINARY POINT TEMPS/POPS... GTF 35 20 30 10 / 50 10 0 0 CTB 32 16 26 4 / 30 0 0 0 HLN 35 17 31 11 / 50 0 0 0 BZN 33 12 30 10 / 40 0 0 0 WYS 27 -1 27 -3 / 40 0 0 0 DLN 36 13 35 14 / 0 0 0 0 HVR 31 13 24 2 / 30 0 0 0 LWT 32 15 26 6 / 80 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jan 20, 9:23 AM MST, 3 hours 42 minutes before
Special Weather Statement National Weather Service Great Falls MT 923 AM MST Tue Jan 20 2026 MTZ316-319-321-323-326-201900- Gates of the Mountains-Helena Valley-Meagher County Valleys- Canyon Ferry Area-Gallatin Valley- Including the cities of Canyon Creek, Wolf Creek, Craig, Helena, Martinsdale, Checkerboard, Ringling, White Sulphur Springs, Toston, Townsend, Winston, Bozeman, and Gallatin Gateway 923 AM MST Tue Jan 20 2026 ...Locally reduced visibility in areas of snow or snow showers this morning across portions of Central and SOuthwestern Montana... Areas of light snow or snow showers are developing across Central Montana and Southwestern Montana. Visibility will be reduced as low as one mile at times. Total snowfall accumulations up to one half inch are expected. Snow showers will decrease by early this afternoon. If traveling slow down, use caution, make sure your headlights are on, and be prepared for changing conditions.
Nearby
High Wind Warnings in Montana, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.